New Mexico, 2018Drought in New Mexico, November 1 to 30, 2018
November 1 to 30, 2018 · NWS ABQ · 30 events in 30 counties and zones
Widespread moderate to severe drought conditions at the end of October 2018 continued to improve through November 2018 across southern and eastern portions of the state. Unfortunately, extreme to exceptional drought conditions persisted over the northwestern half of the state despite more frequent rounds of light rain showers and mountain snow.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread moderate to severe drought conditions at the end of October 2018 continued to improve through November 2018 across southern and eastern portions of the state. Unfortunately, extreme to exceptional drought conditions persisted over the northwestern half of the state despite more frequent rounds of light rain showers and mountain snow. Severe drought conditions improved to 36 percent of the state, of which around 21 percent was deemed extreme drought or worse. Exceptional drought remained at roughly 15 percent of New Mexico. Drought conditions were removed from much of far eastern New Mexico and southern portions of the state. Precipitation amounts for November 2018 ranged from around one half inch to one inch of parts of eastern New Mexico. A couple winter storm systems moved through the northern mountains and brought much needed snowfall to the region. Snow pack conditions by the end of the month were the best in several years for the Sangre de Cristo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 31, 10:33 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 31, 10:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1133 PM MDT Wed Oct 31 2018
.AVIATION...
06Z TAF CYCLE
Patchy fog and/or low stratus overnight into Thursday morning. KLVS
to be impacted the most with occasional IFR conditions, and possibly
KTCC although confidence lower there. Breezy/gusty northwest flow is
forecast Thursday afternoon with some gusts to between 25kt and 30kt
across portions of northern NM.
&&
.PREV DISCUSSION...255 PM MDT Wed Oct 31 2018...
.SYNOPSIS...
Colder air spilled into the Land of Enchantment, and an upper level
disturbance dropped over the state last night and today, leading to
unsettled weather. Heavy snow over the northern mountains has begun
to subside with scattered rain and snow showers still persisting over
portions of eastern New Mexico. Far western New Mexico has observed
clearing skies, but most central to eastern areas of the state
remain blanketed in cloud cover. Precipitation is expected to
continue decreasing this evening with cloud cover also thinning.
Temperatures will rebound several degrees on Thursday, but will still
run significantly below average, and breezy north northwest winds
will add to the chill in many locations. Dry conditions will persist
into Friday as temperatures climb closer to normal, but another
disturbance aloft could replenish the cooler air this weekend.
&&
.DISCUSSION...
The upper level trough axis is currently bisecting NM with a mid to
high level cloud shield advancing into TX and low level moisture
hanging back over central to eastern NM. Precipitation has turned
much less widespread over the past few hours, and this trend should
continue into the early evening as the trough aloft advances farther
east. It appears we are on track to allow the winter weather
advisories and winter storm warnings to expire on schedule. Have
left in some low POPs over the northern mountains overnight, but
otherwise dry conditions are anticipated by early Thursday morning.
Temperature guidance has come up a couple degrees around ABQ, but
portions of the valley (immediately along the Rio Grande) should
still observe freezing temperatures tonight into early Thursday
morning...so the freeze warning will continue.
Dry, but cool and brisk weather will be observed Thursday with breezy
to windy north northwest flow. Most of the mid level moisture should
be exiting, and other than a few high cirrus clouds, mostly sunny
skies are forecast. Despite the stout meridional component to the
flow aloft, a warm-up will ensue, yet high temperatures will still
be 5 to 10 degrees below early November climatology.
The northwest component to the flow aloft will be retained into
Friday, although the direction will back a bit with a reduction in
speeds aloft. Rising pressure heights will nudge temperatures up
closer to average, and again just a few cirrus are expected.
Forecast models struggled to gain a secure handle on last night and
today's perturbation, with regards to both the strength and the
track. There was a lack of run-to-run continuity and large
inconsistencies between each model member as they all repeatedly
flip-flopped. Therefore, there is some apprehension when looking
ahead to upcoming pertubations this weekend and next week. The first
short wave, depicted to cross the central Rockies and dive into the
southern plains as a clipper, shows similar inconsistencies already
with the GFS being deeper and slower with the progression Saturday
and Saturday night when compared to its European counterpart.
Subsequent and comparable short waves for Monday and Monday night,
as well as Wednesday night and Thursday also have discrepancies.
Have kept POPs on the lower side with each of these wave passages,
and the reduction in temperatures seems to be garnering more
confidence at this point. For now, precipitation accumulations,
whether rain or high elevation snow, would be on the lighter side
this weekend and next week, and below normal temperatures appear to
be the bigger takeaway right now. However, subsequent shifts will
remain focused on these short waves as model discrepancies hopefully
shrink.
52
&&
.FIRE WEATHER...
There will be a slight chance of lingering showers in the northern
mountains tonight, and across Curry and Roosevelt Counties this
evening, as an upper level trough exits the area. In the wake of the
exiting storm system, northwest winds will be breezy across western
areas on Thursday, and humidities will fall around 6 to 46 degrees
below today's readings. After a cold night tonight in which the
first widespread freeze of the season is expected in much of the
middle Rio Grande valley, temperatures will rebound Thursday through
Friday night. Since northwest flow aloft will persist, highs will
remain on the cool side while inching closer to normal by Friday.
An upper level trough exiting southeastward from the central Rockies
will clip NM with a chance for rain and snow showers in the northern
mountains and across the eastern plains Saturday and Saturday night.
Rain or liquid equivalent amounts will remain on the light side with
most values potentially reaching around 0.10 of an inch. The system
will send a gusty cold front southeastward through the state
dropping temperatures Saturday and Sunday. Breezy to windy
conditions are expected on Saturday with the potential for gusts to
50 mph across the northwest plateau and also on the far eastern
plains. Minimum humidities should vary around 24 to 44 percent.
Another upper level trough and associated cold front in northwest
flow aloft will produce a repeat of Saturday and Saturday night's
weather on Monday and Monday night, with falling temperatures,
breezy to windy conditions, and a chance for precip mainly across
the northern mountains and eastern plains.
Areas of poor ventilation are expected in the wake of each weather
system, namely on Friday, Sunday and Tuesday.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 9 AM MDT Thursday for the following
zones... NMZ519.
&&
Hazardous weather outlook, Oct 31, 2:30 AM MST, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
330 AM MDT Wed Oct 31 2018
NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
330 AM MDT Wed Oct 31 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Rain and snow will continue over the north and east today, then taper
off by early this evening. Travel impacts due to snow include
Interstate 25 from Glorieta to Raton Pass and Highway 64/87 from
Raton to Clayton. High temperatures across the region today will vary
from about 10 to nearly 30 degrees colder than normal. A widespread
freeze is likely for the Middle Rio Grande Valley and Albuquerque
Metro tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts and impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
In the hours before
Local storm report, Oct 31, 8:43 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
943 PM MDT WED OCT 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM SNOW 5 NNE GLORIETA 35.65N 105.75W
10/31/2018 E2.0 INCH SANTA FE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800923
CADrought, West Central Plateau
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018 for areas around Gallup.
Drought, Quay County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Quay County forecast zone
- Reported by
- Drought Monitor
Moderate to severe drought conditions for western Quay County from October improved to abnormally dry through November 2018.
Drought, Union County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October continued to improve to moderate drought through November 2018.
Drought, San Francisco River Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October continued through November 2018.
Drought, Northwest Plateau
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, Far Northwest Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, Chuska Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, Northwest Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, West Central Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from October continued through November 2018.
Drought, Southwest Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October continued through November 2018.
Drought, West Central Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- West Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October continued through November 2018.
Drought, San Juan Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, Jemez Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from October continued through November 2018.
Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, West Slopes of the Sangre de Cristo Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018 for most of the area. Exceptional drought conditions improved to extreme drought for the southern portion of the area.
Drought, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October improved to extreme drought through November 2018.
Drought, East Slopes of the Sangre de Cristo Mountains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
Exceptional to extreme drought conditions from October continued through November 2018.
Drought, Upper Rio Grande Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, Lower Chama River Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Lower Chama River Valley forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from October continued through November 2018.
Drought, Raton Ridge/Johnson Mesa
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Drought Monitor
Severe to extreme drought conditions from October continued through November 2018.
Drought, Far Northeast Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October continued through November 2018.
Drought, Central Highlands
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October improved to moderate drought through November 2018. Southeast Santa Fe County remained in severe drought in November.
Drought, Estancia Valley
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October continued to improve to moderate drought through November 2018. Southern Santa Fe County remained in severe drought in November.
Drought, Harding County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Harding County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October improved to moderate drought through November 2018.
Drought, Guadalupe County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Drought Monitor
Moderate to severe drought conditions from October improved to abnormally dry through November 2018.
Drought, Roosevelt County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Drought Monitor
Moderate to severe drought conditions from October improved to abnormally dry through November 2018.
Drought, Santa Fe Metro Area
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from October improved to severe drought through November 2018.
Drought, De Baca County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Drought Monitor
Moderate to severe drought conditions from October improved to abnormally dry through November 2018.
Drought, Chaves County Plains
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
Moderate to severe drought conditions from October improved to abnormally dry through November 2018.
Drought, Southwest Chaves County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
Severe drought conditions from October continued through November 2018.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, November 1, 20181 death · 2 injured · $2.5 million · EF2 · 71 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20182 injured · $110,000 · EF2 · 19 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20181 injured · $540,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 2018$27,000 · EF2 · 6 events
- Tornado and Damaging Winds in Mississippi, November 1, 2018$590,000 · EF0 · 8 events
- Tornadoes and Damaging Winds in Mississippi, November 1, 2018$75,000 · EF1 · 10 events
- Damaging Winds in Mississippi, November 1, 2018$37,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Alabama, November 1, 2018$35,000 · EF0 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 2018$25,000 · 78 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 201856 kt wind · 25 events
- Drought in Colorado, November 1 to 30, 201821 events
- Tornado and Damaging Winds in Alabama, November 1, 2018$2,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788142, 788143, 788144, 788145, 788146, 788147, 788148, 788149, 788150, 788151, 788152, 788153, 788154, 788155, 788156, 788157, 788158, 788159, 788160, 788161, 788162, 788163, 788164, 788165, 788166, 788167, 788168, 788169, 788170, 788171.